Twenty-Nail Transverse Melanonychia Induced by Hydroxyurea: Case Report and Review of the Literature

August 2017 | Volume 16 | Issue 8 | Case Report | 814 | Copyright © 2017

Osamuede Osemwota MD,a John Uhlemann MD,a and Adam Rubin MDb

aWashington University Department of Dermatology, St. Louis, MO bUniversity of Pennsylvania Department of Dermatology, Philadelphia, PA

Abstract

Twenty-nail transverse melanonychia from hydroxyurea is a rare phenomenon, only reported four times previously. Here we describe a 51-year-old female who presented with 20-nail transverse melanonychia 3 months after initiating hydroxyurea therapy. Transverse melanonychia is a benign process but can cause patients significant distress, and thus is an entity with which dermatologists should recognize. We then review the cutaneous manifestations, differential diagnosis, and clinical considerations when evaluating patients with transverse melanonychia from hydroxyurea or other causes.

J Drugs Dermatol. 2017;16(8):814-815.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

CASE REPORT

A 51-year-old African American female with a history of sickle cell disease, hypertension, and chronic kidney disease presented to our dermatology clinic with discoloration of her fingernails and toenails. She noted the darkening after artificial nails had been removed at a nail salon two weeks prior to presentation. The last time the nails were observed without nail cosmetics and were normal was eight weeks prior to presentation. The patient had been restarted on hydroxyurea 500 mg twice daily and folic acid 1 mg daily 3 months prior to presentation by her hematologist for her sickle cell disease. Review of systems was positive only for generalized arthralgias. Her other medications included sodium bicarbonate, amlodipine, and aliskiren. Of note, the patient had taken a seven-month course of hydroxyurea 3 years prior (discontinued because of patient nonadherence) without any adverse events.Physical examination demonstrated proximal brown-black homogeneous discoloration affecting the nails in a transverse pattern (Figures 1a and 1b). There were transverse depressions on all 20 nails, proximal to the zones of discoloration. No trauma or fissuring on the nail plate was appreciated. The pigmentation did not extend to the nail folds or hyponychium. No other skin or mucocutaneous abnormalities were noted. As the hydroxyurea was essential to her care, the patient was advised to continue the medication, considering the benign nature of melanonychia caused by this agent.

DISCUSSION

Transverse melanonychia is a rare disorder typically caused by medications and is significantly less common than longitudinal melanonychia. Table 1 includes a list of causes of transverse melanonychia that have been reported to date. The pathogenesis of transverse melanonychia is not precisely known. It may be due to direct toxic effect of medications on the nail bed and matrix, focal stimulation of melanocytes in the matrix leading to melanin deposition in the nail bed or basal layer of the epidermis, and/or ferric dyschromia.1-4Hydroxyurea is a chemotherapeutic agent that inhibits ribonucleoside reductase, leading to cell cycle arrest, and may have multiple other mechanisms of action. It is used for sickle cell disease, polycythemia vera, chronic myelogenous leukemia, and other hematologic and neoplastic disorders. Mucocutaneous effects of hydroxyurea are uncommon, occurring in 12% of patients in one recent study,5 and include leg ulcers, alopecia, hyperpigmentation, dermatomyositis-like eruption,6 actinic keratosis, and nail changes. Nail dyschromia typically presents as longitudinal melanonychia, but transverse melanonychia, diffuse hyperpigmentation, and pigmentation of the lunula have also been described.1,7-12 Very few cases of transverse melanonychia involving all 20 nails have been reported.1,4,9,11 Nail pigmentation can occur as early as seven weeks and as late as five years after initiation of hydroxyurea.1 The thumb and index fingernails are most frequently affected, and fingernails are affected earlier and more often than toenails because fingernails grow at a faster rate.8 There is one reported case of gradual reduction in discoloration despite continuing maximum dose hydroxyurea.13Transverse melanonychia is a benign process that does not require interrupting the causative medication or treatment. However, it can raise concerns in both patients and their physicians. Physicians should be aware of this phenomenon, as patients taking hydroxyurea generally have serious medical conditions and the development of melanonychia can be an additional source of angst. If an alternative medication is

↑ back to top


  • 1
  • 2

Related Articles